Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 48, NWS Lake Charles, LA

April 15, 2023Hardin County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 15, 2023, 5:48 PM CDT for Hardin County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 5:48 PM CDT (22:48 UTC)
Expired
Apr 15, 2023, 6:45 PM CDT
In force
57 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hardin County, TX

The radar

The Lake Charles radar (KLCH), 115 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:28 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:39 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 15, 3:39 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
339 PM CDT Sat Apr 15 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Monday night)
Issued at 304 PM CDT Sat Apr 15 2023

Showers and thunderstorms that fired up this morning made it out of
the area early in the afternoon, leaving calm and broken to overcast
skies in its wake. Current conditions across the area are warm (and
warming) as well as humid along with light southerly flow. There is
a cold front stretched across NE TX through central TX that will
continue to progress eastward this afternoon and evening.

The CAMs show a few showers and storms popping up again later this
afternoon / early evening with a broken line coming through the
area ahead of and along the front during the evening to overnight
hours. We remain in a Slight Risk for severe storms with damaging
wind and hail continuing to be the main threats, although tornados
cannot be ruled out. There is also a Marginal Risk for excessive
rainfall. Models do show the line progressing through relatively
quick, however there could be a few isolated cells to drop heavy
rain in some areas.

By early Sunday morning the front will be making its way through
the Gulf, with all associated precip clearing the area as it does.
A cool and dry air mass will settle in behind the front as a
ridge builds in out of the west. Skies will begin to clear out
going into Sunday afternoon. Highs for the rest of the short term
will be in the mid to upper 70s with lows in the 40s to 50s.
Stigger/87

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 304 PM CDT Sat Apr 15 2023

The overall forecast philosophy for the extended period remains
unchanged. Surface high pressure centered over the Florida
panhandle Tuesday will turn increasing winds out of the south at
15-20 knots which will begin to usher a tropical airmass back
inland. Meanwhile, the area will begin to come under the influence
of a broad upper level trof aloft which will stream anywhere from
three to five weak disturbances across the region Wednesday
through Friday. While some convection could develop as early as
Tuesday night, scattered showers and thunderstorms are more likely
Wednesday and Thursday as the column becomes more saturated.
Forecast soundings depict a very unstable atmosphere in place
during the afternoon and early evening hours with forecast CAPE
between 2500-3000 J/KG both Thursday and Friday. This could lead
to a damaging wind and hail threat should any of the
aforementioned upper disturbances push across the region during
max heating and instability.

An extratropical cyclone is progged to develop over the upper
midwest Thursday before slowly working it's way East toward the
Great Lakes. This will gradually nudge a frontal boundary through
the region Friday or Friday night. The frontal boundary looks to
provide the most widespread precip coverage of the week along with
the greatest potential for heavy rainfall owing to the very
saturated column expected to be in place by that time (Forecast PWAT
of 1.7).

Jones

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Sat Apr 15 2023

The upper level disturbance responsible for the cluster of strong
thunderstorms across the area this morning has pushed off to the
east at this hour leaving VFR ceilings through the afternoon.

A cold front will approach and push through the area this evening
into early Sunday morning accompanied by widespread showers and
thunderstorms. Exact timing regarding this front and it's
associated storms is still somewhat uncertain and may be updated
through the evening. Some of these storms will have the potential
to produce hail and gusty winds. The precipitation will come to an
end within a couple of hours of the frontal passage. Behind the
front, VFR conditions will prevail with breezy northerly winds
developing Sunday morning.

Jones

&&

.MARINE...
Issued at 304 PM CDT Sat Apr 15 2023

A cold front will move through tonight with another round of
potential strong showers and thunderstorms. Increased offshore
flow and seas are expected behind the front on Sunday. Due to
that, a Small Craft Advisory was issued for the western two thirds
conditions. The offshore winds will subside by Monday as high
pressure settles over the region. Onshore flow is expected by
Tuesday as the high moves east.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  72  46  77 /  50   0   0   0
LCH  56  74  50  77 /  60   0   0   0
LFT  59  74  50  78 /  70   0   0   0
BPT  56  77  51  78 /  50   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 4 AM to 4 PM CDT Sunday for GMZ450-452-
     470-472.

&&

SHORT TERM...87
LONG TERM....66
AVIATION...66
Hazardous weather outlook, Apr 15, 3:41 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
341 PM CDT Sat Apr 15 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-162045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
341 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

A Slight Risk Potential (level 2 out of 5) for severe storms with
damaging wind gusts and large hail the main concerns, although a
brief spin up tornado can not be ruled out.

A Marginal (level 1 out of 4) to Slight (level 2 out of 4) Risk
Potential for Excessive rainfall leading to flooding. High rainfall
rates around 2 inches per hour may occur with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms capable of producing damaging winds and large
hail will be possible Thursday afternoon and again on. Friday
afternoon.  Additionally, heavy rainfall that could lead to
localized flash flooding will be possible Friday with the approach
and passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-455-475-162045-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
341 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with gusty winds and frequent cloud to water
lightning will be possible overnight due to a cold front. Strong and
gusty north winds will pick up behind the front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-470-472-162045-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
341 PM CDT Sat Apr 15 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT SUNDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Strong thunderstorms with gusty winds and frequent cloud to water
lightning will be possible overnight due to a cold front. Strong and
gusty north winds will pick up behind the front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:38 AM CDTSpecial Weather StatementLCHBeauregard, Calcasieu52 min
Apr 15, 8:29 AM CDTSpecial Weather StatementLCHAcadia, Allen, Calcasieu, Cameron, Evangeline, Jefferson Davis31 min
Apr 15, 8:38 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Rapides, Vernon9 min
Apr 15, 9:02 AM CDTSpecial Weather StatementLCHAcadia, Avoyelles, Cameron, Evangeline, Jefferson Davis, Lafayette and 1 more28 min
Apr 15, 9:07 AM CDTSpecial Weather StatementLCHAvoyelles23 min
Apr 15, 9:21 AM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry24 min
Apr 15, 9:34 AM CDTSpecial Weather StatementLCHAvoyelles26 min
Apr 15, 9:37 AM CDTRiver Flood WarningLCHLafayette, Vermilion33 hr
Apr 15, 9:41 AM CDTSpecial Weather StatementLCHSaint Landry34 min
Apr 15, 9:43 AM CDTSpecial Weather StatementLCHCameron32 min
Apr 15, 9:45 AM CDTSevere Thunderstorm WarningLCHEvangeline, Saint Landry30 min
Apr 15, 9:49 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin15 min
Apr 15, 10:01 AM CDTSpecial Weather StatementLCHAvoyelles29 min
Apr 15, 10:13 AM CDTSpecial Weather StatementLCHSaint Landry32 min
Apr 15, 10:15 AM CDTSpecial Weather StatementLCHVermilion30 min
Apr 15, 10:41 AM CDTSpecial Weather StatementLCHSaint Martin19 min
Apr 15, 10:44 AM CDTSpecial Marine WarningLCH31 min
Apr 15, 10:49 AM CDTSpecial Weather StatementLCHLafayette26 min
Apr 15, 11:00 AM CDTSpecial Weather StatementLCHSaint Martin30 min
Apr 15, 11:14 AM CDTSpecial Marine WarningLCH31 min
Apr 15, 2:37 PM CDTSmall Craft AdvisoryLCH25 hr
Apr 15, 6:39 AM CDTSpecial Weather StatementLCHHardin51 min
Apr 15, 5:14 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler61 min
Apr 15, 5:17 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange58 min
Apr 15, 6:12 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Orange48 min
Apr 15, 6:14 PM CDTSevere Thunderstorm WarningLCHTyler46 min
Apr 15, 6:49 PM CDTSpecial Weather StatementLCHHardin26 min
Apr 15, 6:53 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHJasper, Newton, Tyler37 min
Apr 15, 6:59 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.